Dear Dr. Roach: For sleep, my partner, 78, takes Ambien when he needs it, a few times each week. The instructions on the bottle says “take as needed.” To me, that means if he doesn’t need it, he doesn’t take it. That’s simple logic.
His doctor occasionally will order a urine drug screen looking for metabolites of Ambien — something about their office policy, which I do not quite understand. Recently, the screen showed no presence of the drug, and the doctor was bothered by this. He admonished my boyfriend for not taking the medication, which I found odd. I’m not sure if that precipitated the next thing: The insurance company denied the claim (for the drug test), indicating it had not been preauthorized. Now he is faced with a $138 bill for a drug test he did not need. Would you care to comment?
I don’t understand your boyfriend’s doctor’s decision. You are quite right that “as needed” means he takes it only when he needs it. In fact, for zolpidem (Ambien) in particular, the less often my patients need it, the happier I am. Ambien increases risk of both falling and motor vehicle accidents. Checking a level for Ambien in this context makes no sense. The only circumstance I can think of is checking in a person who is addicted to it by an addiction specialist looking for surreptitious use.
There are some times that checking a drug level does make sense. In a person on long-term opiate treatment, for example, some physicians will periodically make sure they are taking the medication and not “diverting” it — a term meaning rather than using it, they are selling it or trading it for other drugs. Testing only makes sense if a person needs, and is supposed to be taking, medication continuously.
I fear that blaming “office policy” is either laziness or an attempt to deflect responsibility. Your boyfriend would be right to contest the bill, which was medically unnecessary. I’d even recommend he consider a different doctor.
Dear Dr. Roach: My initial two COVID-19 shots and first booster were from Moderna. After reading your column, I chose Pfizer for my second booster. Now I have hives, which never happened with Moderna. Why is this? Have you heard of other cases of hives caused by the Pfizer vaccine?
Yes, both the Moderna and Pfizer vaccine, like other vaccines, can cause a mild allergic reaction occasionally, and a severe reaction rarely. The timing of the hives is important. Hives that begin within 15 minutes of the injection are much more concerning and likely to represent a serious allergic reaction. If hives are combined with wheezing or low blood pressure, that would be very serious and likely prevent you from getting another vaccine (of course, speak to your doctor about this). By contrast, hives that come hours or days after the injection do not mean you are unable to get further vaccines.
Why you had a reaction to the Pfizer and not the Moderna is unclear. The vaccines are very similar, but there must be something in the Pfizer your system reacts to.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu